Texas, 2018

Flash Flooding in Texas, October 16, 2018

October 16, 2018 · NWS SHV · 6 events in 1 county or zone

A southwest to northeast band of persistent moderate to at times heavy rainfall developed during the early evening hours on October 15th across portions of Central Angelina and Southeast Nacogdoches Counties in Deep East Texas, as strong overrunning began atop a cool, shallow air mass in wake of a cold frontal passage that moved through earlier in the day. The rain rates were enhanced by late…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A southwest to northeast band of persistent moderate to at times heavy rainfall developed during the early evening hours on October 15th across portions of Central Angelina and Southeast Nacogdoches Counties in Deep East Texas, as strong overrunning began atop a cool, shallow air mass in wake of a cold frontal passage that moved through earlier in the day. The rain rates were enhanced by late evening through the early morning hours on October 16th, where strong elevated forcing occurred near embedded upper level disturbances in the deep and very moist southwest flow aloft. This resulted in widespread areas of four to seven inches of rain across Central Angelina and Southeast Nacogdoches Counties, which resulted in multiple roads being covered in water and/or closed across Southern and Central Angelina County during the early morning hours on October 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 15, 11:08 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Oct 15, 11:08 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1208 AM CDT Tue Oct 16 2018

.AVIATION...

For the 16/06Z TAFs, IFR/MVFR cigs to prevail, possibly with some
intermittent LIFR cigs at times, with widespread rain continuing
at all terminals during this period. Little if any change in these
conditions is expected, but vsbys may fluctuate due to rainfall
intensity. Otherwise, look for brisk northerly winds around 10 kts
with occasional higher gusts between 15-20 kts. Winds quickly
shift S/SW around 5Kft above the surface with speeds gradually
increasing to near 50 kts at 30Kft.

/19/

&&

.PREV DISCUSSION... /issued 1009 PM CDT Mon Oct 15 2018/

UPDATE...

Strong overrunning conditions from SW flow aloft will keep rain
going well on through tonight over the region. Intensity has begun
slack off in some areas, but moderate to heavy pockets of rain are
still noted over much of deep east Texas and into northwest and
north central Louisiana. For this update, POPs were increased
nearly across the board with no signs of rain ending anytime soon.
Temperatures continue to dip a few more degrees in the wake of the
cold front, but they should begin to hold steady after midnight
with overcast conditions and persistent rain. Thus, no additional
changes are needed at this time. Updated text products have been
issued.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  49  62  52  65 /  60  20  10  20
MLU  49  63  52  66 /  60  20  10  10
DEQ  46  65  51  61 /  50  10  10  20
TXK  45  62  49  61 /  60  10  10  20
ELD  47  62  49  62 /  60  10  10  10
TYR  47  60  52  63 /  60  30  10  30
GGG  48  60  52  63 /  60  30  10  20
LFK  51  62  53  66 /  50  30  10  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19
Hazardous weather outlook, Oct 15, 2:58 PM CST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
358 PM CDT Mon Oct 15 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-162100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
358 PM CDT Mon Oct 15 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Tonight...

A strong cold front will continue to shift southeast across Deep
East Texas and North Louisiana this afternoon. Widespread light
and moderate rain well behind this front will slowly spread across
the region later today and tonight. Brief periods of heavy
rainfall will be possible, with rainfall amounts of one to three
inches expected through late tonight. This may result in minor
flooding of low lying, poor drainage areas, as grounds are nearly
saturated in the wake of above normal rainfall that has fallen
since early September.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Showers will remain widespread over much of the region Tuesday,
before gradually diminishing Tuesday night. Showers will begin to
increase once again from the west Thursday night and Friday as a
series of upper level disturbances move back over the area. These
showers will begin to diminish from north to south Saturday as
another cold front quickly shifts south over the area, reinforcing
cooler and drier air back south for the latter half of the
weekend.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks, and amateur
radio operators, will not be needed today or tonight.

12

The radar

The Shreveport radar (KSHV), 172 km away, was scanning. The volume nearest the first event began at 06:35 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Angelina

When
October 16, 12:35 AM CST to 5:00 AM CST
Where
Angelina County, 2.81 mi WSW of Diboll to 4.67 mi ENE of Gilbert
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.165, -94.844

FM 1818 at Buttermilk Road east of Diboll, FM 324 at the Sewer Treatment Plant just south of Lufkin, FM 2497 at Highway 59 in Diboll, and the intersection of Old Union Road and Mount Carmel Road in Hudson were all closed due to flooding.

Flash Flood, Angelina

When
October 16, 2:25 AM CST to 5:00 AM CST
Where
Angelina County, 2.66 mi N of (Lfk)angelina Co Arp to 2.51 mi N of (Lfk)angelina Co Arp
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.268, -94.753

FM 324 near County Road 59 and Bloomer McCall Drive was closed due to flooding.

Flash Flood, Angelina

When
October 16, 4:30 AM CST to 5:00 AM CST
Where
Angelina County, 1.19 mi SSE of Diboll to 2.27 mi SSE of Diboll
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.163, -94.795

The southbound lanes of US Highway 59 south of Diboll were closed due to high water. Traffic was diverted to the northbound lanes.

Flash Flood, Angelina

When
October 16, 4:30 AM CST to 5:00 AM CST
Where
Angelina County, 1.68 mi SSE of Peavy to 1.15 mi SSE of Peavy
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.256, -94.814

FM 2497 between County Road 62A to Peavy Switch Road was closed due to high water.

Flash Flood, Angelina

When
October 16, 4:30 AM CST to 5:00 AM CST
Where
Angelina County, 7.64 mi SE of (Lfk)angelina Co Arp to 7.8 mi WSW of Shawnee
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.164, -94.646

FM 1818 east of Diboll was covered in high water, including between County Road 266A and County Road 235.

Flash Flood, Angelina

When
October 16, 4:30 AM CST to 5:00 AM CST
Where
Angelina County, 2.35 mi E of Alco to 1.66 mi ESE of Alco
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.346, -94.531

FM 1669 just south of Highway 103 east was closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780526, 780528, 780529, 780530, 780532, 780534.